Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Fort Worth, TX

September 22, 2018Dallas County, Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 22, 2018, 3:14 AM CDT for Dallas County, Tarrant County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2018, 3:14 AM CDT (08:14 UTC)
Expired
Sep 22, 2018, 6:45 AM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 57 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WGUS54 KFWD 220814
FFWFWD
TXC113-439-221145-
/O.NEW.KFWD.FF.W.0019.180922T0814Z-180922T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
314 AM CDT SAT SEP 22 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Southeastern Tarrant County in north central Texas...
  Dallas County in north central Texas...

* Until 645 AM CDT..

* At 310 AM CDT, Doppler radar indicated heavy rain continuing 
  across eastern Tarrant county and Dallas county. As much as 3 to 5 
  inches of rain have already fallen across portions of Dallas 
  County and another 1 to 3 inches are possible through 7 AM. This 
  rainfall will lead to excessive water runoff and cause flash 
  flooding. Low-lying areas are most vulnerable to rapidly rising 
  water. Some low-water crossings may flood and become impassable.

* Some locations that will experience flooding include...
  Dallas, Arlington, Garland, Irving, Grand Prairie, Mesquite,
  Carrollton, Richardson, Mansfield, Rowlett, Euless, Desoto,
  Grapevine, Cedar Hill, Wylie, Coppell, Duncanville, Lancaster,
  Farmers Branch and Balch Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3298 9652 3255 9652 3255 9720 3299 9703

$$

Stalley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 12:14 AM CDT, 3 hours earlier.

Area forecast discussion, Sep 22, 12:14 AM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Fort Worth TX
1214 AM CDT Sat Sep 22 2018

.AVIATION...
/06z TAFs/

Aviation Concerns: Heavy rain and prevailing MVFR/IFR conditions

Heavy rainfall and occasion thunderstorms will continue to affect
DFW Metroplex airports for the next 3-6 hours. This activity is
occurring in vicinity of a quasi-stationary frontal zone that is
parked SW-NE through North Texas, which will slowly shift
southeastward throughout the TAF period. Rainfall is reducing
visibility below 2 miles at times, and MVFR/IFR cigs will continue
to prevail in the front's vicinity. This activity will accompany
the front southeastward by daybreak, with only lingering lighter
rain expected through midday Saturday. For Waco, shower activity
will be on the increase overnight, although the potential for TS
looks fairly low and have not included any in the TAF at this
time.

By midday Saturday, most of the rainfall should have shifted to
the east of the TAF sites. However, post-frontal IFR stratus and
mist/drizzle will prevail through Saturday afternoon and evening,
and even into the overnight hours Saturday night. Have maintained
a fairly pessimistic TAF issuance with mostly IFR conditions at
the Metroplex and predominantly MVFR cigs at Waco. Profiles will
become favorable for DZ/BR occurring, especially across North
Texas Saturday afternoon through Saturday night, and more
visibility reductions with IFR cigs are likely.

-Stalley

&&

.MESOSCALE UPDATE... /Issued 934 PM CDT Fri Sep 21 2018/

Concerns are increasing regarding the potential for significant
heavy rainfall and flash flooding overnight.

A slowly advancing frontal boundary is draped SW-NE roughly from
Cisco to DFW to Paris as of 9 PM. An 850mb low is located across
our western zones with strong southerly flow on its eastern
periphery along the I-35 corridor. Resultant moisture transport
into this convergent zone is resulting in widespread showers with
embedded thunderstorms. Latest objective analysis indicates PW
values as high as 2.2-2.3" along with skinny CAPE profiles with
MLCAPE values of 500-1000 J/kg along this corridor. This
combination is quite favorable for heavy rainfall with rain rates
of 1-2" per hour possible. Just ahead of the primary front, an
outflow boundary can be seen draped from Fort Worth southwestward
towards Granbury, which could potentially serve as an additional
focus for new development or training cells in the next few hours.
Rainfall totals could conceivably exceed 6" in localized areas.

Areas immediately along and ahead of the frontal zone from
Mckinney through DFW southwestward towards Stephenville will be
targeted for the heaviest rainfall overnight. The DFW Metroplex
will be especially vulnerable to flooding (as always) due to urban
runoff concerns resulting from limited ground permeability.
Numerous road closures have already been reported across the
northern portions of the Metroplex, and additional flooding
impacts are likely to continue into the overnight hours. Short-
term high-res guidance including the SPC HREF continues to
indicate a strong signal for heavy rainfall occurring. Being a
Friday night with more people out than usual, folks traveling on
roadways need to use extra caution. It can be incredibly difficult
to identify a water-covered road at night, and nearly impossible
to determine water depth. Strong messaging of "Turn Around Don't
Drown" is encouraged.

-Stalley

&&

.SHORT TERM... /Issued 343 PM CDT Fri Sep 21 2018/
/Through Tonight/

Current radar imagery shows the heaviest activity generally along
and north of the I-20 corridor, with a few showers and thunderstorms
across Central Texas.

An uptick in convection is expected this afternoon, especially as
pockets of sunshine are providing additional instability. High-res
guidance continues to suggest additional convection during the
afternoon commute and into the evening hours. Lightning, gusty
winds, and heavy rain will be the main threats. The overall severe
threat remains low this afternoon and evening, but a brief
tornado cannot be ruled out, especially if the surface low deepens.

Heavy rainfall will remain the main threat through tonight across
North and Central Texas. There are several factors contributing
to this threat: a surface low pressure system located over West
Texas, an upper level trough, an approaching cold front, and
abundant tropical moisture from the Gulf of Mexico and the
Pacific. As the surface low continues to slide eastward towards
the region, showers and thunderstorms will increase in
coverage...and so will the potential for significant flash
flooding. WPC has placed areas along and west of the DFW
Metroplex and north towards the Red River under a high risk of
excessive rainfall through tonight. For areas south and east, a
slight to moderate risk of excessive rainfall is in place.

The 12Z sounding recorded a PWAT value of 2.09 inches, and
moisture has increased as the latest GOES Total Precipitable Water
values are measuring just over 2.2 inches. In addition to the
abundant tropical moisture, forecast soundings feature a skinny
CAPE profile, unidirectional flow, and a deep warm cloud
depth...all conducive to efficient rain producing showers and
thunderstorms. High resolution ensembles all indicate high
probabilities of QPF exceeding flash flood guidance over a good
portion of the area. Some areas along, north, and west of the DFW
Metroplex towards the Red River may see amounts as high as 6
inches tonight. A Flash Flood Watch continues through Saturday
afternoon along and north of a Temple-Ennis-Sulphur Springs line
where 2 to 4 inches of rain, with isolated higher amounts, will
be possible.

Winds will shift to the north across western Texoma in response
to the eastward movement of the surface low and the southward
movement of the cold front. Low temperatures tonight will respond
as well, with lows in the 60s across the northwest. Low temperatures
will remain in the 70s elsewhere.

Villanueva

&&

.LONG TERM... /Issued 343 PM CDT Fri Sep 21 2018/
/This Weekend Through Thursday/

Little change in the current pattern and threat for widespread and
occasionally heavy showers and a few thunderstorms through the
weekend. Associated deformation (frontogenesis aloft) and
isentropic lift associated with broad mid level shortwave across
western parts of the area and over the top of the slow-moving cold
front will allow for showers and a few embedded thunderstorms to
overspread all but the southeast part of the CWA Saturday/Saturday
night, then across far east/southeast parts of the area Sunday
into Monday with the slow eastward track of the broad mid-level
shortwave disturbance.

The airmass will remain very tropical in nature with total precipitable
water values remaining at or just above 2 inches in advance of
both the surface cold front and mid level shortwave disturbance.
As the mid level shortwave continues its slow trek eastward, the
cold front -- likely assisted by outflow processes from heavy
showers tonight appears to move to approximately a Cooper-D/FW-
Hamilton line by Saturday morning...before stalling for much of
the day Saturday, then progressing well into Central and Southeast
Texas Saturday night and Sunday. With a rich, very moist, and
rain-efficient airmass in place and focus along the cold front and
modest ascent continuing aloft, the scenario for an axis of very
heavy or torrential rainfall remains present across especially the
northwest two-thirds of the CWA, including the DFW Metroplex,
Sherman-Denison, Waco, and possibly Temple-Killeen areas.

A Flash Flood Watch -- which was extended earlier today and now
is in effect west and north Temple-Waco-Rockwall-Sulphur Springs
line -- remains in effect through midday Saturday, but depending
on actual evolution of the system and rain tonight, it's possible
the Flash Flood Watch may need to be extended even more either
spatially or temporally on Saturday morning's forecast package.
Warm rainfall processes combined with skinny CAPE and a deep moist
layer will result in a moderate-high risk of excessive rainfall,
especially from DFW north and west tonight, as 15-30 knot SSW
925mb-850mb flow feeds rich Gulf moisture north into the slow-
moving low level front. 3 to 6 inches of rainfall will be possible
along the frontal axis along and north of I-20 with isolated
amounts 8-10 inches not out of the question by midday Saturday.
These amounts would likely lead to periods of flash flooding, as
well as providing excessive run off into the headwaters of the
Brazos and Trinity main stem river basins across this area. Those
parts of the watch area south of I-20 and along/west of I-35 are
looking at more localized 2 to 4 inches with isolated amounts
greater than 5 inches Saturday into early Saturday evening as they
await more of a surface focus with the cold front this weekend.

Though there was a concern for a brief window for low-topped
supercells in the warm sector for Saturday afternoon -- this seems
to be waning due to low level flow not forecast to back all that
much or be much stronger than 10-15 knots. This could change if
the surface low over the Big Country deepens more than expected
helps back low level flow through 925mb. If that were to happen
and combine with 0-3km CAPE on the order of 150-300 J/KG over
Central Texas by Saturday afternoon, then a brief strong to
severe storm with a very low threat for an isolated tornado would
be possible. All this shift southeast Sunday and Monday with best
convective chances and isolated heavy rainfall shifting across
areas east of I-35 and particularly south of I-20.

Flow aloft will become semi-zonal the first half of next week, but
occasional weak perturbations moving across the area should help
keep very low convective chances going, along with increasing
warmth to between 85-90 degrees. Combine the humidity from
evaporation from weekend rains and it will feel very warm and
muggy outside. We're still watching the potential for a deepening
mid level longwave trough across the High Plains by Wednesday into
Thursday, with an associated cold front arriving for later in the
week. There still remains discrepancies on actually timing of the
cold front into the area amongst medium range guidance and model
ensembles, so will maintain increasing rain chances and cooler
temperatures in the 80s for the Wednesday into Thursday periods.
We'll keep refining the forecast as we get past this first, high-
impact system.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  76  68  82  70 / 100  60  70  40  20
Waco                74  80  67  85  69 /  90  50  60  30  20
Paris               70  77  66  80  69 / 100  80  70  60  40
Denton              69  74  66  80  69 / 100  70  60  40  20
McKinney            70  76  67  81  69 / 100  80  70  50  30
Dallas              72  77  68  82  70 / 100  60  70  40  30
Terrell             73  80  70  84  70 / 100  70  70  50  30
Corsicana           74  80  69  82  69 /  90  80  70  50  30
Temple              73  80  66  84  69 /  80  50  50  30  20
Mineral Wells       68  72  64  79  66 / 100  40  60  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for TXZ091>095-
100>107-115>120-129>134-141>145-156>159.

&&

26/82
Hazardous weather outlook, Sep 21, 3:42 PM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
342 PM CDT Fri Sep 21 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
342 PM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Scattered to numerous showers and a few thunderstorms are possible
across the entire region today. Heavy rainfall and flash flooding are
the primary hazards. The area most apt to see flash flooding will be
near and northwest of a Temple to Waco to Sulphur Springs line. An
additional thunderstorm hazard will be gusty downburst winds, though
a brief tornado or two cannot be ruled out this afternoon.

The flash flood risk will peak tonight into early Saturday morning,
especially for locations near and north of US Highway 377 corridor,
but all jurisdictions within the Flash Flood Watch should remain
vigilant for the potential of flash flooding later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain and thunderstorm chances will continue into Saturday, with heavy
rain possible through Saturday afternoon. Isolated thunderstorm
chances will continue off and on Sunday through much of next week.
Though severe weather is not expected, localized flooding may
continue with any additional, even localized heavier rainfall.

In addition, main stem river flooding will also linger across the
Brazos, Trinity, and Sulphur basin well after this weekend's heavier
rains taper off. Continue to monitor forecasts and statements daily
for your area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but timely reports
of flooding or flash flooding are highly appreciated.

In the hours before

Local storm report, Sep 21, 11:16 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1116 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      DALLAS                  32.77N  96.78W
09/21/2018                   DALLAS             TX   PUBLIC

            8 VEHICLES STRANDED ON WALNUT HILL LN WEST OF I-35. FD
            IS NOW GETTING PEOPLE OUT OF VEHICLES.
Local storm report, Sep 21, 11:24 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1124 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     FLASH FLOOD      FLOWER MOUND            33.03N  97.09W
09/21/2018                   DENTON             TX   EMERGENCY MNGR

            HIGH WATER IS NOW SURROUNDING HOMES AROUND RIPPY ROAD
            AND BAYBERRY IN FLOWER MOUND.
Local storm report, Sep 21, 11:32 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1132 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      ARLINGTON               32.73N  97.12W
09/21/2018                   TARRANT            TX   PUBLIC

            SWIFT WATER RESCUE IS ON GOING IN THE AREA OF DOUG
            RUSSELL PARK (COOPER AND MITCHELL ST) IN ARLINGTON.
Local storm report, Sep 22, 12:05 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1205 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     FLASH FLOOD      FORT WORTH              32.75N  97.34W
09/22/2018                   TARRANT            TX   PUBLIC

            820 AT FOREST HILL IN FORT WORTH IS SHUT DOWN DUE TO
            FLASH FLOODING.
Local storm report, Sep 22, 12:38 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1238 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      FORT WORTH              32.75N  97.34W
09/22/2018                   TARRANT            TX   PUBLIC

            I-820 AT BERRY IN FORT WORTH IS CLOSED IN BOTH
            DIRECTIONS DUE TO FLOODING.
Local storm report, Sep 22, 2:36 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
236 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     FLASH FLOOD      VENUS                   32.43N  97.12W
09/22/2018                   JOHNSON            TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS WATER RESCUE OCCURRING NEAR
            VENUS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:27 PM CDTFlash Flood WarningFWDCollin, Grayson2 hr
Sep 21, 7:34 PM CDTSpecial Weather StatementFWDKaufman41 min
Sep 21, 7:56 PM CDTFlash Flood WarningFWDDenton, Wise2 hr
Sep 21, 8:29 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant3 hr
Sep 21, 9:00 PM CDTFlash Flood WarningFWDDenton60 min
Sep 21, 9:12 PM CDTFlash Flood WarningFWDCollin, Fannin, Grayson, Hunt3 hr
Sep 21, 9:31 PM CDTRiver Flood WarningFWDDallas19 hr
Sep 21, 9:51 PM CDTFlash Flood WarningFWDDallas, Tarrant114 min
Sep 21, 9:56 PM CDTFlash Flood WarningFWDDenton, Wise4 hr
Sep 21, 10:12 PM CDTRiver Flood WarningFWDDallas18 hr
Sep 21, 10:50 PM CDTRiver Flood WarningFWDCollin64 hr
Sep 21, 11:23 PM CDTAreal Flood AdvisoryFWDJohnson2 hr
Sep 21, 11:45 PM CDTFlash Flood WarningFWDDallas, Tarrant4 hr
Sep 22, 1:44 AM CDTAreal Flood AdvisoryFWDEllis, Hill, Johnson3 hr
Sep 22, 2:01 AM CDTFlash Flood WarningFWDEllis, Johnson3 hr
Sep 22, 2:12 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Sep 22, 2:20 AM CDTRiver Flood WarningFWDCollin23 hr
Sep 22, 3:43 AM CDTRiver Flood WarningFWDTarrant16 hr
Sep 22, 4:59 AM CDTFlash Flood WarningFWDEllis, Johnson3 hr
Sep 22, 5:23 AM CDTAreal Flood AdvisoryFWDCollin, Denton3 hr
Sep 22, 6:07 AM CDTAreal Flood WarningFWDDallas, Tarrant6 hr
Sep 22, 7:59 AM CDTAreal Flood WarningFWDEllis, Johnson3 hr
Sep 22, 9:51 AM CDTRiver Flood WarningFWDEllis, Kaufman3 days
Sep 22, 9:51 AM CDTRiver Flood WarningFWDHenderson, Navarro7 days
Sep 22, 9:51 AM CDTRiver Flood WarningFWDNavarro55 hr
Sep 22, 10:49 AM CDTAreal Flood AdvisoryFWDDenton3 hr
Sep 22, 5:50 PM CDTAreal Flood AdvisoryFWDCollin115 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.